Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Cheyenne, WY

June 17, 2019Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 17, 2019, 3:01 PM MDT for Laramie County, Wyoming. It was in force for 114 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2019, 3:01 PM MDT (21:01 UTC)
Expired
Jun 17, 2019, 4:55 PM MDT
In force
114 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 6 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:40 PM MDTFLASH FLOODSe Cheyenne, WYAMES UNDERPASS CLOSED DUE TO FLOODING.
Jun 17, 4:00 PM MDTFLASH FLOODSe Cheyenne, WYBUSINESS ON LINCOLN AVENUE FLOODED. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WGUS55 KCYS 172101
FFWCYS
WYC021-180000-
/O.NEW.KCYS.FF.W.0009.190617T2101Z-190618T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
301 PM MDT Mon Jun 17 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  South central Laramie County in southeastern Wyoming...

* Until 600 PM MDT.

* At 301 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
  North Cheyenne, Warren Af Base, Hillsdale, Fox Farm-College and
  South Greeley High.

Additional rainfall amounts of one inch are possible in the warned 
area.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 16.
 Interstate 80 in Wyoming between mile markers 357 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4121 10492 4124 10448 4100 10446 4100 10491

$$

Rubin
2 follow-up statements
422 
WGUS75 KCYS 172201
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
401 PM MDT Mon Jun 17 2019

WYC021-180000-
/O.CON.KCYS.FF.W.0009.000000T0000Z-190618T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
401 PM MDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
SOUTH CENTRAL LARAMIE COUNTY...

At 359 PM MDT, Doppler radar indicated showers and a few 
thunderstorms producing light rain across the warned area. Up to two 
inches of rain has already fallen. 

Some locations that will experience flooding include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Hillsdale, Fox Farm-College and South
Greeley High.

Additional rainfall amounts of one quarter of an inch are possible 
in the warned area.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 16.
 Interstate 80 in Wyoming between mile markers 357 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4121 10492 4124 10448 4100 10446 4100 10491

$$

Rubin
394 
WGUS75 KCYS 172255
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
455 PM MDT Mon Jun 17 2019

WYC021-172304-
/O.CAN.KCYS.FF.W.0009.000000T0000Z-190618T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
455 PM MDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LARAMIE COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4121 10492 4124 10448 4100 10446 4100 10491

$$

Rubin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:19 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 17, 1:19 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
119 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 117 PM MDT Mon Jun 17 2019

Tonight...Scattered thunderstorms, some strong, have already erupted
across our counties as of early afternoon. With CAPE from 1500 to
2000 J/Kg across our southeast counties, and weak shear, we may see
isolated severe storms through early evening, with the main threat
being large hail. Showers and thunderstorms will decrease in areal
coverage after midnight across western Nebraska.

Tuesday...Another day with scattered to numerous showers and
thunderstorms in the afternoon and evening, with a moist atmosphere
in place and a surface trough to focus the convection across our
counties. Temperatures will be kept relatively cool with all the
cloud cover and precipitation coverage.

Wednesday...Drier and warmer weather expected as west northwest flow
aloft and near the surface helps to dry out the atmosphere
somewhat. Still a chance for late day showers and thunderstorms
mainly along and east of Interstate 25.

.LONG TERM...(Thursday through Monday)
Issued at 117 PM MDT Mon Jun 17 2019

Thursday...Isolated to scattered late day showers and thunderstorms
expected as brisk west southwest flow aloft develops and there is an
increase in low and mid level moisture with a disturbance aloft
moving overhead.

Friday...Cooler with an increased coverage of afternoon and evening
shower and thunderstorm coverage in the wake of a passing cold front
and with deeper low and mid level moisture in place.

Saturday...Continued relatively cool and showery with a trough aloft
over Utah, and weak disturbances ejecting northeastward across our
counties over the moist low and mid levels.

Sunday...The trough aloft moves overhead continuing the chance for
afternoon and evening showers and thunderstorms, although
temperatures will be slightly warmer with more sunshine.

Monday...The warming trend continues as a low amplitude ridge aloft
builds overhead. With enough low and mid level moisture present,
expect isolated late day showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through Tuesday morning)
Issued at 1128 AM MDT Mon Jun 17 2019

Tricky and complicated Aviation forecast today and tonight with
numerous showers and thunderstorms expected this afternoon followed
by ongoing showers and thunderstorms/periods of fog tonight.
Thunderstorms have already started to develop in the mountains and
should move eastward into the eastern plains and gradually redevelop
further west this afternoon through late this evening as potent
disturbance aloft moves across the area.  Believe most areas will
see a decent coverage of thunderstorms so kept VCTS or TSRA for each
terminal.  After the thunderstorm coverage decreases a bit tonight,
areas of fog may develop for all western Nebraska terminals and KCYS
as well.  There is the potential for isolated to widely scattered
thunderstorms to redevelop overnight, especially across southeast
Wyoming and the northern Nebraska panhandle.  Will keep this out of
the area TAF for now (past 06z) due to low confidence. Thunderstorms
this afternoon and evening may contain gusty winds, hail, and
moderate-high turbulence.

&&

.FIRE WEATHER...
Issued at 117 PM MDT Mon Jun 17 2019

Minimal concerns through Tuesday due to cooler
temperatures and the coverage of showers and thunderstorms. Warmer
temperatures and less coverage of showers and thunderstorms for
Wednesday and Thursday will lead to lower afternoon humidities.
Afternoon humidities will be higher for Friday and the weekend.

&&

.HYDROLOGY...
Issued at 117 PM MDT Mon Jun 17 2019

Hydrologic concerns will continue for the Upper North
Platte and Laramie Rivers and their tributaries due to a ripe high
elevation snow pack and increasing chances for rain on snow-melt
today through Tuesday. Latest RFC forecasts maintain minor flood
potential near Saratoga and along portions of the Laramie Watershed.
Current model QPF indicates the potential for significant
precipitation above 9000 feet in the form of rain with daytime
temperatures in the 50s and nighttime low temperatures around 37
degrees. Runoff due to saturated soils will likely cause streams and
rivers to rise through Tuesday. A River Flood Warning remains in
effect for the Upper North Platte River near Saratoga. Additional
flood watches and warnings may be required with the potential for
heavy slow-moving convection.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...RUBIN
HYDROLOGY...RUBIN
Hazardous weather outlook, Jun 17, 10:41 AM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1041 AM MDT Mon Jun 17 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1041 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous thunderstorms will redevelop late this morning
and continue into the evening. There is a Marginal to Slight Risk
for severe thunderstorms producing wind gusts to 60 mph and large
hail south of a line from Alliance to Laramie. Locally heavy
rainfall may cause minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous thunderstorms are expected Tuesday. Locally
heavy rainfall is possible. Isolated thunderstorms are forecast
Wednesday and Thursday, becoming scattered Friday through Sunday.

.Spotter information statement...

Spotter activation may be required from late this morning until
early evening south of a line from Alliance to Laramie.

WYZ104-105-109>115-181030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1041 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will redevelop late this morning and
continue into the evening. Severe weather is not expected,
however gusty winds and locally heavy rainfall are possible.

A ripe snow pack remains above 9000 feet over the mountains, and
rain on snow-melt could cause flooding concerns. Be alert for
rapid increases in flow through area rivers and streams. A River
Flood Warning continues for the Upper North Platte River at
Saratoga.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous thunderstorms are expected Tuesday. Locally
heavy rainfall is possible. Isolated thunderstorms are forecast
Wednesday and Thursday, becoming scattered Friday through Sunday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Jun 17, 1:53 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
153 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             4 N POTTER              41.28N 103.31W
06/17/2019  E1.75 INCH       CHEYENNE           NE   FIRE DEPT/RESCUE

&&

RUBIN
Special weather statement, Jun 17, 2:07 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
207 PM MDT Mon Jun 17 2019

WYZ116>118-172045-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
207 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 245 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Campground, or 15 miles west of Cheyenne, moving east at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Federal, Crystal Lake Reservoir, Crystal
Lake Campground, Buford, Granite Springs Reservoir, North Crow
Campground, Ranchettes, Granite Springs Campground, Warren AFB,
Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 23.
 Interstate 80 in Wyoming between mile markers 332 and 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4123 10538 4136 10466 4101 10451 4100 10533
TIME...MOT...LOC 2007Z 262DEG 28KT 4112 10508

Trudel
Special weather statement, Jun 17, 2:25 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT Mon Jun 17 2019

NEZ054-172115-
Kimball NE-
225 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIMBALL COUNTY
UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Kimball Airport, or 11 miles south of Kimball. This
storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Kimball County.

LAT...LON 4113 10378 4115 10355 4100 10351 4100 10378
TIME...MOT...LOC 2024Z 057DEG 4KT 4106 10365

Rubin
Special weather statement, Jun 17, 2:36 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
236 PM MDT Mon Jun 17 2019

NEZ003-021-172115-
Box Butte NE-Morrill NE-
236 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 315 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alliance and Alliance Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4177 10272 4206 10307 4214 10298 4205 10270
      4201 10270 4200 10267 4181 10268
TIME...MOT...LOC 2035Z 309DEG 15KT 4205 10294

Trudel
Special weather statement, Jun 17, 2:53 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
253 PM MDT Mon Jun 17 2019

WYZ117>119-172145-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
253 PM MDT Mon Jun 17 2019

...SPECIAL WEATHER STATEMENT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cheyenne, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hillsdale around 340 PM MDT.
  Burns around 345 PM MDT.

Other locations impacted by this storm include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 10 and 15.
 Interstate 80 in Wyoming between mile markers 360 and 386.

LAT...LON 4102 10484 4120 10485 4127 10436 4100 10434
TIME...MOT...LOC 2052Z 267DEG 16KT 4112 10475

Rubin
Special weather statement, Jun 17, 2:59 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
259 PM MDT Mon Jun 17 2019

WYZ108-172145-
Goshen County WY-
259 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN COUNTY UNTIL
345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jay Em, or 22 miles north of Torrington, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Goshen
County, including the following locations... Hwy 85 At Dry Rawhide
Creek.

LAT...LON 4241 10442 4244 10429 4227 10406 4219 10440
TIME...MOT...LOC 2059Z 335DEG 13KT 4237 10434

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:41 PM MDTSpecial Weather StatementCYSGoshen34 min
Jun 16, 9:10 PM MDTSpecial Weather StatementCYSCarbon35 min
Jun 16, 9:30 PM MDTSpecial Weather StatementCYSCarbon30 min
Jun 16, 11:24 PM MDTSpecial Weather StatementCYSAlbany51 min
Jun 16, 11:34 PM MDTSpecial Weather StatementCYS41 min
Jun 16, 11:58 PM MDTSevere Thunderstorm WarningCYSAlbany47 min
Jun 17, 12:41 AM MDTSpecial Weather StatementCYSAlbany49 min
Jun 17, 1:25 AM MDTSpecial Weather StatementCYSLaramie50 min
Jun 17, 2:13 AM MDTSpecial Weather StatementCYSLaramie47 min
Jun 17, 11:25 AM MDTSpecial Weather StatementCYSLaramie50 min
Jun 17, 2:07 PM MDTSpecial Weather StatementCYSLaramie38 min
Jun 17, 2:53 PM MDTSpecial Weather StatementCYSLaramie52 min
Jun 17, 2:59 PM MDTSpecial Weather StatementCYSGoshen46 min
Jun 17, 4:19 PM MDTFlash Flood WarningCYSLaramie2 hr
Jun 17, 4:38 PM MDTFlash Flood WarningCYSLaramie112 min
Jun 17, 4:59 PM MDTSpecial Weather StatementCYSGoshen46 min
Jun 17, 5:24 PM MDTSevere Thunderstorm WarningCYSGoshen51 min
Jun 17, 5:37 PM MDTSevere Thunderstorm WarningCYSGoshen38 min

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.